PRINT

February 16, 2017

Overdose

If you can’t wake someone and you believe they have overdosed, call an ambulance immediately by dialling triple zero (000).

What’s an overdose?

An overdose happens when a toxic amount of a drug or a combination of drugs causes a severe adverse reaction. This can happen because too much is taken or because different drugs are taken at the same time. Combining drugs increases the chances of overdose.1

Why do people overdose?

Overdoses can be accidental or intentional. An intentional overdose occurs when a person deliberately takes a drug/s to harm themselves. Accidental overdose can happen for many reasons:

The drug taken was different to what was expected. With illegal drugs, it’s impossible to know what’s really in them or how strong they are.1 With new psychoactive substances (‘synthetic drugs’) becoming available and being added to many illegal drugs, it’s more likely that you won’t know what you’re taking. For example, there are reports of NBOMes being added to ecstasy pills.3

Alcohol and other drugs affect memory, thinking and judgement. When you’re drunk or ‘high’ you’re usually not thinking about the risks of overdosing.1 And it’s easy to forget what and how much you’ve taken. It also means it’s easy to decide to take more or mix drugs, without enough thought for the possible risks.

The decision to take a drug was based on someone else’s reaction to it. Drugs affect everyone differently based on:

  • Your size, weight and health
  • Whether you’re a male of female
  • Whether you’ve had the drug previously
  • The quantity and timing of other drugs taken around the same time
  • The strength of the drug

Signs and symptoms of overdose

Depressant drugs

Depressant drugs, including heroin, codeine, oxycodone, benzodiazepines and alcohol, slow the messages travelling between the brain and the body.

Some signs of a depressant drug overdose are:

  • Vomiting
  • Being unresponsive, but awake
  • Limp body
  • Pale and/or clammy face
  • Bluish fingernails and/or lips
  • Shallow or erratic breathing, or not breathing at all
  • Slow or erratic pulse (heartbeat)
  • Choking sounds or a gurgling noise
  • Loss of consciousness
  • Death3

Stimulant drugs

Stimulant drugs, including amphetamines (such as ice and cocaine) speed up the messages travelling between the brain and the body.

Some signs of a stimulant drug overdose are:

  • Agitation
  • Paranoia
  • Severe stomach pain
  • Difficulty breathing
  • Seizures
  • Chest pain
  • Heart attack
  • Heart stops
  • Coma
  • Stroke
  • Death4

Paracetamol

Paracetamol is the most common form of overdose leading to hospitalisation.

Signs of paracetamol overdose include:

  • Yellowing of the skin and the whites of the eyes (jaundice)
  • Loss of coordination
  • Low blood sugar (hypoglycaemia), which can cause sweating, trembling and irritability
  • Liver damage
  • Death5,6

These effects are usually not felt straight away. However, it’s important to get help immediately after taking the tablets as serious damage to the body has usually happened by the time these effects are felt.

Overdose and organ damage

Non-fatal overdoses may still cause permanent organ damage. The liver and the kidneys are two organs at very high risk. Overdose can also cause brain damage if someone stops breathing, or if their breathing patterns restrict oxygen to the brain.7

Treating someone who has overdosed

If someone looks like they are in trouble and can’t be woken after drinking alcohol or using drugs, it’s very important that they get medical help quickly. A quick response can save their life.

  • Call an ambulance by dialling triple zero (000). Ambulance officers are not required to involve the police unless they feel in danger.
  • Stay with the person until the ambulance arrives. Find out if anyone at the scene knows CPR in case the person stops breathing.
  • Ensure the person has enough air by keeping crowds back and opening windows or taking them outside. Loosen tight clothing.
  • If the person is unconscious or wants to lie down, put them in the recovery position.This involves gently rolling them onto their side and slightly tilting their head back. This stops them choking if they vomit and allows them to breath easily.
  • Provide ambulance officers with as much information as you can, such as how much of the drug was used, how long ago and any pre-existing medical conditions. If they have taken a drug that came in a packet, give the packet to the ambulance officers.
  • If you can’t get a response from someone, don’t assume they’re asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Doing something early could save a life.

Naloxone

Naloxone (also known as Narcan®) reverses the effects of heroin and other opioids, particularly in the case of an overdose. Medical professionals can give naloxone via injection. Friends and family can also buy naxolone directly from a pharmacy or with a prescription, which is subsidised.

Statistics

Accidental drug-induced deaths due to opioids in Australia, 2013

  • There were a total of 597 accidental opioid overdose deaths in 2013 (564 in 2012) among those aged 15 to 54 years, and 668 deaths across all ages (639 in 2012).
  • In 2013, the rate of accidental overdose deaths due to opioids in Australia was 46.7 per million persons aged 15 to 54 years, compared to 44.7 per million persons in 2012. Among all ages the rate of accidental opioid deaths in 2013 was 28.9 per million persons (28.1 in 2012).
  • In 2013, 189 (32%) of the 597 accidental opioid deaths among Australians aged 15 to 54 were due to heroin (30% in 2012 were due to heroin). Among all ages, 198 (30%) of the 668 deaths were due to heroin.
  • In 2013, 408 (68%) of the 597 accidental opioid deaths among Australians aged 15 to 54 were due to pharmaceutical opioids (70% in 2012 were due to pharmaceutical opioids). Among all ages, 470 (70%) of the 668 deaths were due to pharmaceutical opioids.

 Methamphetamine (ice) related drug induced deaths

  • In 2013 there were a total of 151 accidental “drug induced” deaths in which methamphetamine was mentioned among those aged 15 to 54 years (the ages when most drug related deaths occur), and 156 deaths across all ages.
  • The rate of accidental methamphetamine related deaths among those aged 15 to 54 years in 2013 was 11.8 per million persons (10.7 in 2012).
Reducing the risks
Resources
References
  1. Pennington Institute. (n.d.) Overdose basics.
  2. Gerstner-Stevens, J. (2013). Analysis results for Victorian seizures of emerging psychoactive substances and pharmaceutical opioids for 2012–13. Drug Trends Conference 2013. Melbourne: Victoria Police.
  3. Harm Reduction Coalition. (n.d.). Recognizing opioid overdose.
  4. MedlinePlus. (2014). Methamphetamine overdose.
  5. Quay, K. & Shepherd, M. (2010). Starship Children’s Health Clinical Guideline: Paracetamol poisoning [PDF:31KB].
  6. National Health Service. (2013). Symptoms of poisoning.
  7. E Medicine Health. (2014). Drug overdose.
  8. Roxburgh, A. & Burns, L. (2017). Accidental drug-induced deaths due to opioids in Australia, 2013. Sydney: National Drug and Alcohol Research Centre.
  9. Roxburgh, A. and Burns, L (2017). Cocaine and methamphetamine related drug-induced deaths in Australia, 2013.
    Sydney: National Drug and Alcohol Research Centre.